Kentucky, 2021

Flash Flooding and Debris Flow in Kentucky, July 29 to 30, 2021

July 29 to 30, 2021 · NWS JKL · 31 events in 13 counties and zones

A strong low pressure system was present over the Great Lakes region to start the day on July 29th. From this extended a cold front to the southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong low pressure system was present over the Great Lakes region to start the day on July 29th. From this extended a cold front to the southwest. As the low pressure continued eastward throughout the day, the cold front slowly shifted farther southward, before becoming elongated and slowing just north of the Ohio River. This kept much of Kentucky in the warm sector, with a strong push of warm/moist tropical air into the region. The front finally began to dip below the Ohio River as we headed into the overnight hours and transitioned to July 30th. SPC had us in a slight risk for severe thunderstorms, as showers and thunderstorms formed ahead of this frontal boundary. Many of these storms lead to heavy rainfall, and resulted in multiple instances of flash flooding. High winds were also a threat, as two severe thunderstorm warnings were issued, and numerous reports of wind damage were obtained. There was even enough low level rotation in one storm to constitute a tornado warning during the early morning hours on the 30th. Thankfully there were no reports from this.

Rainfall amounts from this event are summarized below:

...PRECIPITATION REPORTS...

Location Amount Time/Date Lat/Lon |2 SSE Farmers 4.58 in 0700 AM 07/30 38.12N/83.53W |1 SSE Stanton 4.22 in 0800 AM 07/30 37.83N/83.85W |Koomer Ridge 4.20 in 1200 PM 07/30 37.78N/83.63W |Peeled Oak 3.84 in 1200 PM 07/30 38.07N/83.80W |0.8 NW Cannel City 3.63 in 1200 PM 07/30 37.80N/83.28W |2 E Clay City 3.52 in 0700 AM 07/30 37.86N/83.90W |2 NNW Loam 3.36 in 0800 AM 07/30 37.43N/84.14W |Owingsville 4 S 3.23 in 1200 PM 07/30 38.09N/83.76W |Waltersville 3.20 in 0700 AM 07/30 37.87N/83.93W |Somerset 7 NNE 3.12 in 1200 PM 07/30 37.18N/84.56W |1 WSW Clover Bottom 3.10 in 0800 AM 07/30 37.49N/84.17W |1 NNW Owingsville 2.95 in 0800 AM 07/30 38.14N/83.76W |Maytown 2.92 in 1200 PM 07/30 37.85N/83.47W |2 WNW Rockcastle Springs 2.76 in 0700 AM 07/30 37.02N/84.34W |Wades Mill 2.76 in 1200 PM 07/30 38.03N/84.02W |1 S Paxton 2.74 in 0700 AM 07/30 37.66N/83.41W |1 S Paxton 2.74 in 0700 AM 07/30 37.66N/83.41W |2 NNE Mount Olive 2.72 in 0900 AM 07/30 37.63N/83.72W |Buckner Branch 2.49 in 1200 PM 07/30 38.35N/83.40W |Mt Sterling 2.45 in 1200 PM 07/30 38.03N/83.97W |Peabody 2.44 in 1200 PM 07/30 37.14N/83.58W |Willailla 2.35 in 0700 AM 07/30 37.30N/84.46W |Whitley City 3 N 2.34 in 1200 PM 07/30 36.77N/84.48W |1.2 W Jackson 2.28 in 1200 PM 07/30 37.55N/83.40W |Judy 2.24 in 0700 AM 07/30 38.13N/83.96W |2.0 NE Monticello 2.22 in 1200 PM 07/30 36.87N/84.83W |0.9 NW Wendover 2.20 in 1200 PM 07/30 37.14N/83.37W |1.7 SE Ringos Mills 2.19 in 1200 PM 07/30 38.25N/83.59W |1 ENE Gates 2.16 in 0709 AM 07/30 38.24N/83.34W |McKee 5 S 2.10 in 1200 PM 07/30 37.36N/83.97W |2 ESE Grassy Lick 2.09 in 0730 AM 07/30 38.07N/83.99W |1.2 S Grassy Creek 2.01 in 1200 PM 07/30 37.85N/83.35W |Cressy 2.01 in 0800 AM 07/30 37.83N/84.04W

End of summary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 29, 6:50 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 29, 6:50 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
750 PM EDT Thu Jul 29 2021

.UPDATE...
Issued at 750 PM EDT THU JUL 29 2021

Ongoing more organized convection is currently anchored just north
of the Ohio River. Most of the higher resolution model guidance
suggests a slower progression into our area this evening, and this
seems reasonable based on the latest satellite and mosaic radar
trends. Instability has also peaked at this point across eastern
Kentucky, with the latest Mesoanalysis indicating ML CAPE values
ranging from around 2500 J/kg west to a more meager 1000 J/kg in
our far east. Mid-level lapse rates are also modest across our
area. The low levels will only stabilize as we head into
nightfall, so the severe threat seems to be diminishing; however,
still can't completely rule out something more organized just
upstream making it into our area, mainly north of I-64. For now,
have mainly delayed the higher PoPs with this update.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 305 PM EDT THU JUL 29 2021

Latest analysis shows an upper level shortwave moving across the OH
valley this afternoon, and a surface cold front along the southern
Great Lakes. Warm and humid conditions this afternoon across eastern
KY with temps in the mid to upper 80s and dew points in the upper
60s to lower 70s. Convection has started to develop over central OH
well ahead of the cold front. The front will continue to drop south
this afternoon and will be close to northern KY by around 00Z this
evening, and then drop through the area overnight and should be
south of the area by around 12Z tomorrow morning. CAMS still have a
myriad of solutions for exact timing and coverage of convection this
evening over eastern KY. The earliest precip would enter the I-64
corridor and points north would be around 22Z with chances
increasing from north to south after 00Z this evening. While the
best dynamics will be over OH/WV/PA and over to portions of the Mid
Atlantic as the shortwave passes over that area this evening, there
will still be ample CAPE present locally with the strong surface
heating today. Scattered thunderstorms will likely develop along the
CAPE axis as it swings south this evening across the area. Some of
the storms will have the potential to be strong to severe, with
damaging winds and large hail the primary threats. SPC expanded the
slight risk further south with the afternoon update, and now goes to
the Jackson and Pikeville area, and the marginal risk runs south to
roughly London and Somerset. The window for the best chance of
severe wx tonight is roughly 6-11pm. While storm motions will be 15-
25 kts, if there is any training of storms over an area there could
be an isolated flooding threat. WPC has a marginal risk for
excessive rain over the entire area until tomorrow morning.

While the best chance for severe wx will be this evening, additional
scattered thunderstorms will continue overnight as the cold front
crosses the area from north to south. The front should be close to
the KY/TN/SWVA line by around 12Z Friday. Overnight low temps will
remain mild, ranging from the upper 60s to lower 70s. Depending on
rain and cloud cover, some patchy river valley fog is possible early
Friday morning, but there is some conditional uncertainty regarding
that.

The front continues to move slowly to the south away from the area
on Friday, while high pressure builds in from the north. Drier air
will slowly filter in from the north and as a result skies will
start to clear out as the day goes on. There will still be some
residual moisture/instability across far southern KY closer to the
departing front during the afternoon and early evening that a few
isolated showers/storms can't be ruled out, although most of the
area will be dry. Cooler afternoon highs expected ranging from the
low to mid 80s N to mid and upper 80s S. It will be a mostly clear
start to the night with clouds moving into the area late in advance
of the next disturbance approaching from the NW. More comfortable
low temps Friday night ranging from the upper 50s to lower 60s with
some patchy fog developing towards morning.

.LONG TERM...(Saturday through Thursday)
Issued at 448 PM EDT THU JUL 29 2021

A large troughing pattern will be in place across much of the
eastern U.S. to start the period, and will continue to dig deeper
throughout the entirety of the extended, as multiple upper level
lows move through the trough. Models are in surprisingly good
agreement throughout the period in the upper level pattern, which
gives some better confidence in the sensible weather.

To start off the period Saturday, a surface low pressure system
will be passing through the Mid-Mississippi Valley and into the
Tennessee Valley. This may result in increasing pops across the
CWA by Saturday evening/night, especially across the southern
half. If there is any uncertainty in the models, it's for this
time frame, as the ECMWF has a large swath of precip across the
entire state by Sunday evening, while the latest NAM is shunted a
bit farther S, only impacting our far southern CWA, and the GFS is
even farther west, keeping the CWA dry. Because of this, was not
confident enough to keep the high pops across the southern half of
the CWA that the NBM has. Did keep some likely pops, but very low
end, and shunted farther south closer to the border. Another cold
front should be dropping SE through the upper level flow and
towards the state, but models have it fizzling out, along with any
precip, before it makes it to the CWA Sunday evening/night.
Instead, expect clearing conditions from north to south throughout
the overnight.

Multiple other low pressure system will traverse the base of the
trough, passing south of the state. Pops related to these systems
will mainly be to our south, but may spread northward into the CWA
at times, mainly affecting the far S and SE portion of the CWA.
Given how far out we are in the forecast by this point, kept with
the NBM slight to chance pops that were given in these areas.

Again, the good news about this pattern is that the strong NW to SE
flow will allow cooler northerly air to advect into the region. High
temperatures on Saturday will range from the upper 70s in the north
to the mid 80s in the south. Generally low 80s are then forecast
for the remainder of the forecast period. Overnight lows will
generally be in the upper 50s to low 60s, with deeper valleys
expected to be the lowest temperatures any night that skies clear
out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 750 PM EDT THU JUL 29 2021

VFR conditions will prevail initially as we await scattered
convection moving in out ahead of an approaching cold front. Model
guidance and radar trends suggest a weaker outcome across our
area, so will only maintain VCTS at all TAF sites. As the front
moves through, some MVFR stratus will develop between 06 and 12z
from northwest to southeast. Model guidance suggests that the
clouds could be in the IFR range; however, given the overall
weaker trend to the convection have allowed for a more modest drop
in the ceilings behind the boundary. Some MVFR fog will also be
possible, depending on the convective coverage. The lower ceilings
will scatter out by the mid to late morning hours, with a return
to VFR conditions thereafter. West southwest winds of 5 to 8 kts
will become more northwesterly behind the frontal passage by early
Friday morning. Winds will then become more north northwesterly
during the day.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...CMF
LONG TERM...JMW
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 29, 2:58 PM EST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
358 PM EDT Thu Jul 29 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-302300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
358 PM EDT Thu Jul 29 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are expected to develop early
this evening through late tonight. Some of these storms may be
strong to severe, with damaging winds and large hail the primary
threats, especially for locations along and north of the Mountain
Parkway. Heavy rain from any of the stronger storms moving
repeatedly over the same places could also result in localized
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times from Friday through Wednesday,
mainly in the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for storm and heavy rain reports
tonight.

CMF/JMW

In the hours before

Special weather statement, Jul 29, 8:55 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
955 PM EDT Thu Jul 29 2021

KYZ052-300230-
Rowan-
955 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROWAN COUNTY...

At 954 PM EDT, a strong thunderstorm was located near Head of Grassy,
or 13 miles northwest of Olive Hill, moving south at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Morehead, Haldeman, Cranston, Triplett, Gates and Waltz.

Nearly continuous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

LAT...LON 3839 8340 3832 8336 3832 8334 3830 8333
      3821 8330 3821 8329 3819 8325 3821 8343
      3838 8346 3839 8344 3840 8341
TIME...MOT...LOC 0154Z 356DEG 23KT 3842 8336

GEERTSON

The radar

The Jackson,KY radar (KJKL), 76 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 12 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Thunderstorm Wind, Rowan

When
July 29, 9:20 PM EST
Where
Rowan County, 2.04 mi NNW of Haldeman
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.279, -83.329

A well constructed barn was destroyed by what was determined to be straight line wind damage just north of the community of Haldeman. The barn was on a knob and in an exposed location. The roof was blown off, and the sides then collapsed.

Thunderstorm Wind, Rowan

When
July 29, 9:25 PM EST
Where
Rowan County, 1.1 mi W of Haldeman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.251, -83.340

A strong wind gust blew down a tree as well as power lines onto an outbuilding near the intersection of Hwy-60 and Bradley Hollow Road near the community of Haldeman.

Thunderstorm Wind, Elliott

When
July 29, 10:00 PM EST
Where
Elliott County, 0.26 mi ESE of Faye
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
38.068, -83.166

A tree was reported down along KY-7, near the intersection with Hwy-650/Doctor's Branch Road.

Flash Flood, Morgan

When
July 29, 11:21 PM EST to July 30, 3:20 AM EST
Where
Morgan County, 0.37 mi SW of Maytown to 0.43 mi SSW of Maytown
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.846, -83.474

Hwy 2027 is closed near the intersection of Hwy 1010 in the community of Maytown due to water flowing over the road making it impassable.

Thunderstorm Wind, Breathitt

When
July 29, 11:35 PM EST
Where
Breathitt County, 0.57 mi SE of (Jkl)carroll Arpt Ja
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.575, -83.312

A tree was blown down and across Highway 30 at Round Bottom. Both lanes were blocked by the tree.

Thunderstorm Wind, Breathitt

When
July 29, 11:38 PM EST
Where
Breathitt County, (Jkl)carroll Arpt Ja
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.580, -83.320

A tree and several large limbs were blown down onto Airport Road leading up to the Jackson, KY National Weather Service Office.

Flash Flood, Rowan

When
July 30, 12:00 AM EST to 2:30 AM EST
Where
Rowan County, 0.51 mi SW of Ramey to 0.49 mi SW of Ramey
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.175, -83.577

Bluebank-Ramey School Road is closed near the 3000 block due to flash flood.

Thunderstorm Wind, Perry

When
July 30, 12:05 AM EST
Where
Perry County, 2.03 mi ENE of Leatherwood
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.046, -83.149

Several trees were blown down along KY-699 between mile markers 3 and 6 near Leatherwood.

Flash Flood, Wolfe

When
July 30, 12:07 AM EST to 3:20 AM EST
Where
Wolfe County, 0.88 mi SE of Toliver to 1.07 mi S of Toliver
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.810, -83.460

Wolfe County dispatch reported a foot of water flowing over the road near the intersection of Sandfield and Stamper Branch roads in the community of Toliver.

Flash Flood, Menifee

When
July 30, 12:10 AM EST to 3:20 AM EST
Where
Menifee County, 0.21 mi WSW of Frenchburg to 0.11 mi SSW of Frenchburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.949, -83.634

Adams Branch road is impassable and closed due to flash flooding.

Flash Flood, Menifee

When
July 30, 12:10 AM EST to 3:20 AM EST
Where
Menifee County, 0.88 mi SW of Rothwell to 0.65 mi W of Cornwell
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.940, -83.710

Peter Trace Road is impassable and closed due to Flash Flooding near the community of Cornwell, just west of Frenchburg.

Flash Flood, Breathitt

When
July 30, 12:21 AM EST to 4:00 AM EST
Where
Breathitt County, 0.54 mi N of Moct to 0.3 mi WSW of Simpson
Cause
Heavy Rain
Reported by
Social Media
Coordinates
37.678, -83.350

Multiple reports were received from both social media and the public about ongoing flash flooding along KY-205 near the Breathitt/Wolfe County line.

Thunderstorm Wind, Perry

When
July 30, 12:22 AM EST
Where
Perry County, 1.76 mi NW of Engle
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.400, -83.270

A tree was blown down and onto KY-15 near the County Line Community Church, blocking one of the lanes.

Flash Flood, Menifee

When
July 30, 12:30 AM EST to 3:20 AM EST
Where
Menifee County, 0.54 mi E of Means to 0.56 mi E of Means
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.950, -83.760

The Menifee County Fire Chief reported that US-460 was closed due to 4 feet of water flowing over the highway near the East Slate Fork Bridge.

Flash Flood, Menifee

When
July 30, 12:30 AM EST to 3:20 AM EST
Where
Menifee County, 1.03 mi E of Means to 1.04 mi WNW of Cornwell
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.949, -83.751

Menifee County Fire Chief reported that several houses along US-460, particularly around Autumn Drive and Mountain Valley Court, were surrounded by flood waters. Crews performed 2 water rescues in this area.

Flash Flood, Menifee

When
July 30, 12:30 AM EST to 3:20 AM EST
Where
Menifee County, 1.51 mi NNE of Frenchburg to 1.42 mi W of Frenchburg
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
37.968, -83.615

The city of Frenchburg was heavily hit by flash flooding, as flood waters reached into homes and businesses within the community. The Dollar General, County Garage, Headstart, and School Board office buildings were all reported flooded. The middle school and alternative school buildings experienced major flooding. In additional, ten residential houses along KY-36, which have never seen high water issues, were also flooded.

Thunderstorm Wind, Perry

When
July 30, 12:32 AM EST
Where
Perry County, 3 mi N of Avawam
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.263, -83.280

A tree was blown down and onto a house in the 6000 block of KY-451.

Flash Flood, Menifee

When
July 30, 12:35 AM EST to 3:20 AM EST
Where
Menifee County, 0.05 mi NNE of Frenchburg to 0.14 mi W of Frenchburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.951, -83.630

US-460W is closed by the Family Dollar due to flash flooding making the road impassable.

Flash Flood, Bath

When
July 30, 12:40 AM EST to 3:20 AM EST
Where
Bath County, 1.45 mi SSE of Owingsville to 1.41 mi SSE of Owingsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.131, -83.759

Miller Plaza Shopping Center on Hwy-36 is flooded and closed to traffic in the Owingsville community.

Flash Flood, Bath

When
July 30, 12:40 AM EST to 2:30 AM EST
Where
Bath County, 1.09 mi E of Salt Lick to 1.02 mi NE of Midland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.120, -83.600

A water rescue occurred due to flash flooding along Hwy-60 just east of the Salt Lick community.

Flash Flood, Bath

When
July 30, 12:40 AM EST to 2:30 AM EST
Where
Bath County, 1.29 mi E of Slate Vly to 1.4 mi ENE of Slate Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.167, -83.697

Several culverts have been washed out along Riddle Road ENE of Owingsville.

Flash Flood, Powell

When
July 30, 1:00 AM EST to 4:15 AM EST
Where
Powell County, 0.25 mi ENE of Stanton to 0.33 mi SE of Stanton
Cause
Heavy Rain
Property damage
$15,000
Reported by
NWS Employee
Coordinates
37.851, -83.866

Water was flowing over the road in the Brookside Cottages subdivision in Stanton, and made it into the Leasing Office. The force of the water cased the pavement on the road to break apart.

Debris Flow, Menifee

When
July 30, 1:00 AM EST to 3:20 AM EST
Where
Menifee County, 4.36 mi E of Lombard to 4.22 mi ENE of Lombard
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.831, -83.621

A mudslide was reported across the road on KY-715 near MM 4, just west of the Gladie Visitor Center in the Red River Gorge Geological Area.

Flash Flood, Powell

When
July 30, 1:25 AM EST to 4:15 AM EST
Where
Powell County, 2.28 mi SW of Nada to 2.24 mi SW of Nada
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.795, -83.747

Powell County dispatch reported water up to a residence in the 5900 block of High Rock Road south of the community of Bowen. The fire department was performing a water rescue of the residents at the time of the report.

Flash Flood, Powell

When
July 30, 1:25 AM EST to 4:15 AM EST
Where
Powell County, 0.74 mi SSE of Stanton to 0.64 mi ENE of Stanton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.841, -83.863

Powell County dispatch reported that all the primary streets in Stanton now have water over them.

Flash Flood, Jackson

When
July 30, 1:40 AM EST to 4:30 AM EST
Where
Jackson County, 1.3 mi WSW of Clover Bottom to 1.63 mi W of Clover Bottom
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
37.490, -84.170

Water was reported over the road on Cave Springs Road, washing out the pavement and at least one culvert. Water also entered into the residential garage of the cooperative observer who lives on this road.

Flash Flood, Menifee

When
July 30, 2:23 AM EST to 3:20 AM EST
Where
Menifee County, 0.17 mi WSW of Frenchburg to 0.17 mi W of Frenchburg
Cause
Heavy Rain
Reported by
Public
Coordinates
37.950, -83.633

Video on social media shows homes surrounded by water along Adams Branch Road near Frenchburg, along with vehicles submerged in the water.

Thunderstorm Wind, Pulaski

When
July 30, 3:07 AM EST
Where
Pulaski County, 1.1 mi E of Dahl
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.180, -84.410

A tree was blown down onto Public Road in the 5500 block near Bloss.

Thunderstorm Wind, Pulaski

When
July 30, 3:17 AM EST
Where
Pulaski County, 1.3 mi WSW of Mt Victory
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.020, -84.400

A tree was blown down onto Poplarville Road in the 2500 block near Mount Victory.

Thunderstorm Wind, Whitley

When
July 30, 3:27 AM EST
Where
Whitley County, 0.69 mi N of Redbird
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.760, -84.220

Multiple trees were blown down onto roads in the Redbird community.

Thunderstorm Wind, McCreary

When
July 30, 3:54 AM EST
Where
McCreary County, 0.88 mi SE of Cumberland Falls
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.840, -84.460

Trees were blown down onto Hwy-90 in the vicinity of Vanover Ridge Road near the community of Parkers Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976233, 976237, 976235, 976057, 965358, 965359, 976230, 965361, 976149, 976150, 976151, 976157, 965362, 976170, 976179, 976184, 965363, 976185, 976186, 976188, 976191, 976192, 976196, 976215, 976218, 976219, 976222, 965364, 965365, 965366, 965367.